Additive and multiplicative relations connecting conjugate algebraic numbers. (English) Zbl 0586.12001

The author investigates the possibility of solving equations of the form (A) \(\alpha_1^{a_1}\cdots\alpha_k^{a_k}=1\) and (B) \(a_1\alpha_1+\ldots+a_k\alpha_k=0\), where \(a_1,\ldots,a_k\) are given non-zero integers with greatest common factor 1 and where each \(\alpha_ i\) is to be a conjugate of some algebraic integer \(\alpha\) (with the \(\alpha_i\) not necessarily distinct). A solution of (A) (resp. (B)) is trivial if \(\alpha\) is a root of unity (resp. \(\alpha =0)\). He shows that (A) and (B) have a non-trivial solution if and only if there is an \(n\geq k\) and an \(n\times n\) incomplete Latin square of determinant zero, each row and column being a permutation of \(a_1,\ldots, a_k\) and \((n-k)\) zeros. This result has the unexpected consequence that (A) is solvable if and only if (B) is solvable.
He gives a computationally more convenient formulation of the criterion in terms of sets of rational integer solutions to \(a_1x_1+\ldots+a_kx_k=0\) and applies this result to a number of interesting examples.


11R04 Algebraic numbers; rings of algebraic integers
11D57 Multiplicative and norm form equations
05B15 Orthogonal arrays, Latin squares, Room squares
Full Text: DOI


[1] Dénes, J; Keedwell, A.D, ()
[2] Dobrowolski, E, On a question of Lehmer and the number of irreducible factors of a polynomial, Acta arith., 34, 391-401, (1979) · Zbl 0416.12001
[3] Frobenius, G, Über die primfactoren der gruppendeterminante, Sitzungsber. akad. wiss. Berlin, 1343-1382, (1896) · JFM 27.0094.01
[4] Hawkins, T, The origins of the theory of group characters, Arch. hist. exact sci., 7, 142-170, (1971) · Zbl 0217.29903
[5] Hawkins, T, New light on Frobenius’ creation of the theory of group characters, Arch. hist. exact sci., 12, 217-243, (1974) · Zbl 0397.01005
[6] Ledermann, W, ()
[7] Smyth, C, Conjugate algebraic numbers on conics, Acta arith., 40, 333-346, (1982) · Zbl 0431.12001
[8] van der Waerden, B, ()
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.